Alabama, 2001

Flash Flood in Alabama, August 12, 2001

August 12, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT SUN AUG 12 2001

UPPER TROF, DEEP TROPICAL MOISTURE, AND WET WEATHER WILL CONTINUE
OVER THE FORECAST AREA INTO MONDAY. DRYING WILL PROGRESS SOUTHWARD
INTO THE AREA FROM THE NORTH ON MONDAY AS A FRONT MOVES IN AND THE
UPPER TROF BEGINS TO PUSH EAST. FOR MOST OF THE AREA, LIKELY POPS
WILL BE NEEDED AGAIN MONDAY, BUT DRYING SHOULD OCCUR SOON ENOUGH TO
ONLY NEED A CHANCE POP IN THE TENNESSEE VALLEY, AND ONLY FOR THE
MORNING HOURS. THE FRONT STALLS OVER THE AREA, BUT A NORTHERLY FLOW
WILL CONTINUE THE GRADUAL DRYING, AND BY TUESDAY, IT SHOULD BE
NOTICEABLY LESS HUMID NORTH WITH ONLY A CHANCE OF SHOWERS OR
THUNDERSTORMS SOUTH. NIGHTTIME LOWS WILL EVENTUALLY BECOME A BIT
LOWER AS MOISTURE DECREASES, BUT DAYTIME HIGHS WILL ACTUALLY BE
WARMER.

I WILL ADJUST TONIGHTS POPS AT THE LAST MINUTE TO REFLECT LATEST
RADAR TRENDS, BUT AT THE VERY LEAST, I WILL USE 40-50%.

HSV 072/087 068/090 5410
BHM 072/085 070/090 5630
MGM 072/086 072/090 5743

.BHM...NONE.

In the hours before

Special weather statement, Aug 12, 12:40 PM CST, 4 hours 20 minutes before
ALZ001>050-122140-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT SUN AUG 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST TROPICAL AIRMASS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.  SCATTERED TO NUMEROUS SHOWERS...AND A FEW
THUNDERSTORMS...WILL OCCUR ACROSS NORTH AND CENTRAL ALABAMA THIS
AFTERNOON AND TONIGHT.

THE MAIN THREAT FOR HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT WILL
BE LOCALLY HEAVY RAINFALL...ESPECIALLY IN AREAS THAT HAVE EXPERIENCED
EXCESSIVE RAINFALL SINCE FRIDAY.  WHERE LOCALLY HEAVY RAINFALL
OCCURS...FLOODING OF LOW LYING OR POORLY DRAINED AREAS WILL OCCUR. IN
ADDITION...HEAVY RAINS WILL PRODUCE STANDING WATER ON AREA ROADS...
AND MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS.  STORMS WILL
ALSO PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS TODAY OR TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
August 12, 5:00 PM CST to 7:00 PM CST
Where
Madison County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Several roads were temporarily covered by high water and were very hazardous to travel on. The area mainly affected by the heavy rainfall was just north of Huntsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264219.